I began using bioidentical progesterone cream 5-6 yrs. ago for secondary infertility. Eventually, my MD wrote a compounded script for it, and eventually (b/c it was helping so many other symptoms such as hair loss, mood swings, libido, t.g.) she had it compounded at 10%. I began using 1 ml bid around 3-4 yrs ago. About 12-18 mos ago, I began trying to see how "little" I could get away with and still be symptom-free. That's when the problems began. I kept (gradually) cutting back until one day I had a horrible left temporal lobe headache, nausea & light sensitivity. Since then, I began ramping the cream back up towards where it used to be, but the HA's cont'd (usually day 3, day 27 or 28, and this cycle every few days), hair loss has been terrible, breast lumps, and my saliva test results came back showing that I am quite deficient in progesterone, although I've been applying 4/5 ml bid for the past year +. None of my doc's or pharmacists seem to have a clue. One doc, after vascillating among several ideas he had, wrote me a script today for 2% prog. cream. This seems to me to be exacerbating. He said that 10% is an unheard of amount. Am I no longer absorbing the cream? If so, why? It is not about progesterone at all, but another hormone? He said that my testosterone and estrogen look "normal," although I have my doubts. I am 45, still ovulating every other cycle or so. Please let me know if you have any thoughts on this! Thanks.
I don't usually formulate progesterone cream as percents. Instead, I ask the pharmacist to put in 50mg/ml and sometimes increase that amount to 100mg/ml or occasionally more. Get a blood level of progesterone. That should give a very accurate account of your blood level. I believe it is more accurate than saliva levels. If 50 to 100mg of progesterone are not getting progesterone into your blood stream, then there does seem to be some problem of absorption. Four to five ml's is a lot of volume to be absorbed and just applying one cc might help. Natural progesterone also comes as a micronized progesterone capsule. The most common one is Prometrium and it comes in 100 and 200 mg capsules.
If you are having temporal lobe headaches, nausea and light sensitivity, you might be having a migraine headache or some other neurological problem. It might be helpful to see a headache specialist or neurologist for an evaluation. They might want to do an EEG (electroencephalogram) which is like a cardiogram except it is an electrical reading of the head (brain). They might also want to do a CT scan.
Machelle Seibel, MD
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.